Kansas, 2005

Hail and Heavy Rain in Kansas, June 15, 2005

June 15, 2005 · NWS GID · 7 events in 2 counties and zones

6 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$750,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 2:58 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 2:58 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT WED JUN 15 2005

.SHORT TERM...IN THE EARLY PERIODS...SVR WATCH 484 IN WESTERN
ZONES UNTIL 11 PM. EXPECTING WAVE COMING THROUGH EASTERN
COLORADO TO SPARK ADDITIONAL THUNDERSTORMS BY LATE EVENING
AS IT INTERACTS WITH MORE UNSTABLE ATMOSPHERE. EASTWARD
PROGRESSION INITIALLY IS QUESTION...AS STRONGLY STABLE
AIR IS IN PLACE OVER EASTERN 2/3RDS OF CWFA...AND LIKELY
TO HANG AROUND A BIT LONGER. FOCUSED BEST SHOT FOR
THUNDERSTORMS IN THE WEST...AND SOUTH...BUT ALL AREAS HAVE
AT LEAST SOME CHANCE OF RAIN. LLJ AND WARM ADVECTION
OVERNIGHT MAY SERVE AS A RESURGENCE FOR MORE SHOWER AND
THUNDERSTORMS. BELIEVE MAIN MCS TYPE SYSTEM WILL DRIVE
SOUTHEAST INTO DEEPER MOISTURE AXIS OVER CENTRAL KANSAS
AROUND MIDNIGHT.

LOTS OF UNCERTAINTY THURSDAY...AS TO JUST WHAT WILL BE LINGERING
OVER THE CWFA AND HOW LONG. LOWERED TEMPERATURES A BIT WITH EAST
WINDS AND GUIDANCE PRETTY MUCH KEEPING US NEAR 80. POTENTIAL
EXISTS FOR QUITE A BIT OF CLOUDS THROUGHOUT THE DAY. WENT DRY
BY AFTERNOON AND INTO THE EVENING. RIGHT NOW...EXPECT/BELIEVE
OR HOPE THE STABILITY OF THE DAYTIME WILL FOCUS CONVECTION
FURTHER SOUTH IN THE EVENING. CONTINUE DRY THEME INTO FRIDAY.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY.  THE EXTENDED PERIOD
SHOULD BE MAINLY DRY WITH A WARMING TREND INTO EARLY NEXT WEEK AS
HEIGHTS BUILD ACROSS THE CENTRAL PLAINS.  THE RIDGE FLATTENS OUT A
BIT ON WEDNESDAY AS WAVES RIDE OVER THE RIDGE...BUT THE MAIN
DYNAMICS REMAIN POSITIONED NORTH OF THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/KING
Hazardous weather outlook, Jun 15, 2:40 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT WED JUN 15 2005

KSZ005-017-NEZ060-072-073-082-083-161200-
DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-PHILLIPS KS-
ROOKS KS-
INCLUDING THE CITIES OF...HOLDREGE...LEXINGTON AND PHILLIPSBURG
340 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WESTERN HIGH PLAINS LATE
THIS AFTERNOON AND MOVE TO THE EAST AS THE EVENING PROGRESSES. MOST
OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN WEST OF HIGHWAY 283 UNTIL
AFTER 7 PM. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER EARLY THURSDAY MORNING WITH DEADLY
LIGHTNING THE PRIMARY THREAT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ006-007-018-019-NEZ039>041-046>049-061>064-074>077-084>087-161200-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-
MITCHELL KS-NANCE NE-NUCKOLLS NE-OSBORNE KS-POLK NE-SHERMAN NE-
SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY AND YORK
340 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA THIS
EVENING AND OVERNIGHT. MOST OF THE ACTIVITY SHOULD REMAIN BELOW
SEVERE LIMITS ALTHOUGH A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS AND WINDS IN EXCESS OF 60 MPH. THE STORMS ARE EXPECTED TO
MOVE IN FROM THE WESTERN HIGH PLAINS AND SHOULD REMAIN WEST OF
HIGHWAY 183 UNTIL AFTER 8 PM AND WEST OF HIGHWAY 281 UNTIL AFTER 9
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER EARLY THURSDAY MORNING WITH DEADLY
LIGHTNING THE PRIMARY THREAT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

EWALD

In the hours before

Special weather statement, Jun 15, 2:03 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT WED JUN 15 2005

KSZ005-017-NEZ060-072>073-082>083-160400-
PHILLIPS KS-ROOKS KS-DAWSON NE-FURNAS NE-GOSPER NE-
HARLAN NE-PHELPS NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 484
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

PHILLIPS              ROOKS

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 5 COUNTIES

DAWSON                FURNAS                GOSPER
HARLAN                PHELPS

INCLUDING THE CITIES OF HOLDREGE...LEXINGTON AND PHILLIPSBURG.

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 heavy rain. Local standard time, as filed.

Hail, Rooks

When
June 15, 6:04 PM CST
Where
Rooks County, 3 mi NE of Damar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -99.550

Hail, Rooks

When
June 15, 6:13 PM CST
Where
Rooks County, Plainville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -99.300

Hail, Rooks

When
June 15, 6:20 PM CST
Where
Rooks County, Palco
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.250, -99.567

Hail, Rooks

When
June 15, 6:35 PM CST
Where
Rooks County, 3 mi SE of Plainville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -99.267

Heavy Rain, Rooks

When
June 15, 6:45 PM CST to 8:15 PM CST
Where
Rooks County, Plainville
Reported by
GENERAL PUBLIC
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Plainville reported 3.55 inches of rain in about 90 minutes on this evening. Some roads in the Plainville area had 8 to 9 inches of water over them for a time. The Paradise Creek south of town overflowed its banks for a time.

Hail, Rooks

When
June 15, 7:17 PM CST
Where
Rooks County, Plainville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -99.300

Hail, Mitchell

When
June 15, 7:54 PM CST
Where
Mitchell County, 4 mi N of Tipton
Measured
1 in hail
Crop damage
$500,000
Reported by
GENERAL PUBLIC
Coordinates
39.383, -98.483

60 mph winds near Tipton at the same time as the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452170, 5452171, 5452172, 5452173, 5452174, 5452175, 5452176.